Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Nov 30, 2019, 4:25 PM CST for Dallas County, Guthrie County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2019, 4:25 PM CST (22:25 UTC)
- Expired
- Nov 30, 2019, 4:45 PM CST
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WFUS53 KDMX 302225
TORDMX
IAC049-077-302245-
/O.NEW.KDMX.TO.W.0027.191130T2225Z-191130T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
425 PM CST Sat Nov 30 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Guthrie County in west central Iowa...
West central Dallas County in central Iowa...
* Until 445 PM CST.
* At 424 PM CST, a severe thunderstorm capable of producing a tornado
was located near Panora, or 10 miles east of Guthrie Center, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Guthrie and west central Dallas Counties, including
the following locations... Lakin Slough Game Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4184 9430 4184 9426 4171 9415 4166 9431
4170 9436
TIME...MOT...LOC 2224Z 219DEG 21KT 4172 9430
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Krull1 follow-up statement
147
WWUS53 KDMX 302233
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
433 PM CST Sat Nov 30 2019
IAC077-302242-
/O.CAN.KDMX.TO.W.0027.000000T0000Z-191130T2245Z/
Guthrie IA-
433 PM CST Sat Nov 30 2019
...THE TORNADO WARNING FOR NORTHEASTERN GUTHRIE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4176 9419 4172 9428 4181 9428 4183 9425
TIME...MOT...LOC 2232Z 218DEG 20KT 4175 9427
$$
IAC049-302245-
/O.CON.KDMX.TO.W.0027.000000T0000Z-191130T2245Z/
Dallas IA-
433 PM CST Sat Nov 30 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR WEST
CENTRAL DALLAS COUNTY...
At 432 PM CST, a severe thunderstorm capable of producing a tornado
was located near Panora, or 10 miles southwest of Perry, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Dallas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4176 9419 4172 9428 4181 9428 4183 9425
TIME...MOT...LOC 2232Z 218DEG 20KT 4175 9427
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KrullWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Nov 30, 3:51 PM CST, 34 minutes earlier.
Area forecast discussion, Nov 30, 3:51 PM CST, 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 351 PM CST Sat Nov 30 2019 .DISCUSSION.../Tonight through Saturday/ Issued at 351 PM CST Sat Nov 30 2019 .Overview...The next 30 hours or so will hold the most active weather in the period. In this period, low clouds, drizzle, and fog will be common over northern Iowa with rain showers and even a little thunder possible over western Iowa through early this evening. As cold air follows behind low pressure moving east across Iowa, rain will change to snow and winds will increase. This will likely bring some impact to travel on Sunday, especially for those heading home from the Thanksgiving holiday. .Details...Low pressure is spinning over northeastern Nebraska this afternoon and easily seen in the suite of GOES-East products. Clearing has pushed into southwest Iowa and even into parts of central Iowa. A small line of showers with a recent lightning strike has occurred over our west central counties. Where there has been clearing, temperatures have been lifted into the low 50s, but farther north on the cold side of the boundary and with the clouds, temperatures have remained in the middle 30s. Most of the precipitation today has been in the form of drizzle as cross sections show drier air aloft has removed ice introduction from the column. Combined with air and road temperatures above freezing, it has just been a raw, chilly day over the northeastern half or so of the state. As the low pressure moves eastward and through the state tonight, precipitation will continue. Initially, the precipitation will be focused over northern Iowa where there will be shallow moisture mainly for some drizzle along with areas of fog. As the low moves east and cold air begins to move in, moisture wrapping behind in the TROWAL will change to snow. Moisture depth also increases and while it does make it into the dendritic growth zone, omega values are weak to perhaps moderate. Thus, mainly light snow is expected and will be prevalent through roughly midday tomorrow after which more subsidence will be moving in and decreasing snowfall. NAM soundings do show a bit of elevated instability and this hints at some horizontal convective roll snow shower potential. If this were to come to fruition, this could briefly and locally enhance snow rates causing reduced visibility. The highest snow amounts will be over northern Iowa where 1 to 2 inches is possible with lesser amounts farther south. Concurrently as the cold air is moving in and snow is falling, cold air advection strongest in the 925 to 850mb layer along with pressure rises of 4 to 6 mb/3 hours and a packed pressure gradient will equate to increasing winds. The strongest winds look to set up over southwestern Iowa and a wind advisory has been raised for these areas from late tonight through midday tomorrow. While the snowpack on the ground is limited to northern Iowa and likely not blowable with recent above freezing conditions, the falling snow will be blown around and reduce visibilities. With additional citizens on the roadways heading home or back to school after the Thanksgiving holiday, will message the blowing snow concerns through our traditional and non-traditional avenues at this time. Winds will be slowly waning through the afternoon into the evening as the low makes it way through the Ohio Valley. The remainder of the forecast is largely quiet favoring dry weather with northwest then later west flow aloft much of the week. There are several shortwave troughs that move through this flow and over our region. One will be Monday night into Tuesday. Cross sections show an increase in moisture, but at this point just expect more clouds than any precipitation. Another shortwave late in the week will pass to our south and the trend amongst the guidance over the last 24 to 36 hours has been for this system to stay south with precipitation chances continuing to be pulled farther south and almost completely out of Iowa. While temperatures will be below normal on Monday, much of the rest of the week will have temperatures near or a bit above normal much. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1146 AM CST Sat Nov 30 2019 Widespread IFR low stratus and areas of fog prevail over much of the area early this afternoon. Some drying will move into the state and this will allow for improving conditions, at least over the southern terminals. As low pressure moves into and through the state tonight, fog and drizzle will prevail ahead of the low over northern Iowa. As the low passes, colder air will filter in and with wraparound moisture precipitation will change over to snow, with the exception of DSM and OTM where it will mix with rain or change back to rain Sunday morning. Gusty winds from the northwest will develop tonight and continue through the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to noon CST Sunday for IAZ033-044-045- 057-058-070-071-081-082-092-093. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Nov 30, 3:44 PM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 344 PM CST Sat Nov 30 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 344 PM CST Sat Nov 30 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Non-severe thunderstorms are possible this afternoon. Rain changing to light snow will occur later tonight. Snow covered roads by late tonight will begin primarily over northern Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday A wind advisory is in effect for west central Iowa from 3 AM through noon on Sunday. Northwest winds will gust to between 35 to 45 mph. The light snow will continue Sunday, with light accumulations expected. The combination of snow and blowing snow may reduce visibility at times, mainly across northern Iowa, and could impact holiday travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, however, any winter weather reports are appreciated.
In the hours before
Special weather statement, Nov 30, 4:18 PM CST, 7 minutes before
Special Weather Statement National Weather Service Des Moines IA 418 PM CST Sat Nov 30 2019 IAZ034>036-046>048-059-060-072-073-010030- Calhoun-Webster-Hamilton-Greene-Boone-Story-Dallas-Polk-Madison- Warren- Including the cities of Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Jefferson, Boone, Ames, Perry, Waukee, Adel, Des Moines, Winterset, Earlham, Indianola, Norwalk, and Carlisle 418 PM CST Sat Nov 30 2019 ...Conditions are Favorable for Funnel Clouds and Weak Tornadoes... Current atmospheric conditions support the development of funnel clouds and possibly weak tornadoes. At 415 pm...scattered showers and thunderstorms were moving north west of Des Moines towards Greene, Boone and Perry. The storms may become produce short lived tornadoes. If a tornado is spotted or a warning issued, please take cover. The risk will continue through about 6 pm over west central Iowa north towards Fort Dodge.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 3:34 PM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Carroll, Cass, Crawford and 5 more | 20 hr |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.